A new characterization of the CR sphere and the sharp eigenvalue estimate for the Kohn Laplacian. (English) Zbl 1319.53032

Summary: In Riemannian geometry, the well-known Lichnerowicz-Obata theorem gives a sharp estimate and a characterization of the equality case (rigidity theorem) for the first positive eigenvalue of the Laplacian. In CR geometry, analogous problems are more delicate due to the presence of the torsion of Tanaka-Webster connection. Estimates and rigidity theorems for the first positive eigenvalue of the sub-Laplacian have been studied by many authors (see [J. Differ. Geom. 95, No. 3, 483–502 (2013; Zbl 1277.32038)] and the reference therein), e.g., S.-Y. Li and X. Wang proved an Obata-type theorem for sub-Laplacian without any additional assumption on the torsion.
In [Duke Math. J. 161, No. 15, 2909–2921 (2012; Zbl 1271.32040)] S. Chanillo et al. gave a sharp eigenvalue estimate for the Kohn Laplacian on three-dimensional manifolds. This poses the question whether a version of rigidity theorem holds in this case. A partial answer was given by S.-C. Chang and C.-T. Wu [“On the CR Obata theorem for Kohn Laplacian in a closed pseudohermitian hypersurface in \(\mathbb C^{n+1}\)”, Preprint] in 2012. They generalized the eigenvalue estimate to general dimension and proved, under additional assumptions on the torsion, that the equality holds only when the manifold is the CR sphere. In the present paper, we completely resolve the rigidity question for manifolds of dimension at least five by establishing a new characterization of the CR sphere in terms of the existence of a (non-trivial) function satisfying a certain overdetermined system. The result holds without any assumption on the pseudo-Hermitian torsion.


53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
32V30 Embeddings of CR manifolds
Full Text: DOI arXiv


[1] Baouendi, M. S.; Ebenfelt, P.; Rothschild, L.-P., Real submanifolds in complex space and their mappings, vol. 47, (1999), Princeton University Press · Zbl 0942.32027
[2] Beals, R.; Greiner, P., Calculus on Heisenberg manifolds, Ann. of Math. Stud., vol. 119, (1988), Princeton University Press New Jersey · Zbl 0654.58033
[3] L. Boutet de Monvel, Intégration des équations de Cauchy-Riemann induites formelles, Séminaire Goulaouic-Lions-Schwartz, Exposé No. 9, 1974-1975.
[4] Burns, D.; Epstein, C., Embeddability for three-dimensional CR manifolds, J. Amer. Math. Soc., 4, 809-840, (1990) · Zbl 0736.32017
[5] S.-C. Chang, C.-T. Wu, On the CR Obata theorem for Kohn Laplacian in a closed pseudohermitian hypersurface in \(\mathbb{C}^{n + 1}\), preprint, 2012.
[6] Chanillo, S.; Chiu, H.-L.; Yang, P., Embeddability for 3-dimensional Cauchy-Riemann manifolds and CR Yamabe invariants, Duke Math. J., 161, 15, 2909-2921, (2012) · Zbl 1271.32040
[7] Chen, S.-C.; Shaw, M.-C., Partial differential equations in several complex variables, AMS/IP Stud. Adv. Math., vol. 19, (2001), American Mathematical Society/International Press Providence, RI/Boston, MA
[8] Chiu, H.-L., The sharp lower bound for the first positive eigenvalue of the sublaplacian on a Pseudohermitian 3-manifold, Ann. Global Anal. Geom., 30, 1, 81-96, (2006) · Zbl 1098.32017
[9] Graham, C. R.; Lee, J. M., Smooth solutions of degenerate Laplacians on strictly pseudoconvex domains, Duke Math. J., 57, 3, 697-720, (1988) · Zbl 0699.35112
[10] Kohn, J. J., Boundaries of complex manifolds, (Proc. Conf. Complex Manifolds, Minneapolis, 1964, (1965), Springer-Verlag New York), 81-94
[11] Li, S.-Y.; Wang, X., An obata-type theorem in CR geometry, J. Differential Geom., 95, 3, 483-502, (2013) · Zbl 1277.32038
[12] Obata, M., Certain conditions for a Riemannian manifold to be isometric with a sphere, J. Math. Soc. Japan, 14, 333-340, (1962) · Zbl 0115.39302
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.